Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Paducah, KY

July 4, 2004Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 4, 2004, 3:46 PM CDT for Edwards County, Wabash County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 3:46 PM CDT (20:46 UTC)
Expired
Jul 4, 2004, 4:15 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Wabash County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN JUL 4 2004

.DISCUSSION...
CONDITIONS STILL VERY UNSTABLE ACROSS WEST KY...SW IN AND SRN IL. 2
AREAS OF CONCERN...FIRST ALONG INSTABILITY GRADIENT OVER SRN IL AND
SW IN...AND SECOND OVER WEST KY ALONG NORTHERN EXTENT OF MCS OVER
WRN TN. IN THE GRIDS / WE WILL PUSH CONVECTION STEADILY EASTWARD
THEN TAPER POPS OFF...WITH A MID EVENING...EARLY NIGHT LULL EXPECTED.
THEN...WE WILL RE INTRODUCE A SMALL CHANCE LATE TONIGHT AS THE MODELS
HINT AT THE POSSIBILITY OF MORE CONVECTIVE ACTIVITY. FOR MONDAY
AND TUESDAY...LOW OR NO POPS...AS OVERALL MEAN RH LOWERS...AND S/WV
RIDGING BUILDS ACROSS THE AREA.

GFS HAS REALLY CHANGED ITS TUNE FOR WEDNESDAY. IT PUSHES THE FRONT
AND DEEP MOISTURE THROUGH MUCH MORE AGGRESSIVELY...SUGGESTING ALL
CONVECTIVE CHANCES WILL BE DONE BY 12Z WED. WE ARE NOT READY TO BUY
INTO THIS AGGRESSIVE CHANGE IN DEPICTION WITHIN THE GFS...SO WILL
MAINTAIN PERSISTENCE AND KEEP POPS INTO WEDNESDAY. THIS THINKING
JIVES MORE WITH THE ETA.

WILL CONTINUE WITH LATE WEEK SMALL CHANCES OF CONVECTION HERE AND
THERE. OVERALL...A MORE TYPICAL SUMMERTIME WEATHER PATTERN FOR THE
LATE WEEK PERIOD AS THE MAIN BRANCH OF THE JET SHIFTS SLIGHTLY TO
THE NORTH.

USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS. NO MAJOR DIFFERENCES
NOTED. WILL ADD A HEADLINE BACK INTO THE ZFP FOR MONDAY...AS LATEST
CALCULATIONS SUGGESTS HEAT INDEX VALUES NEAR OR JUST ABOVE 100
DEGREES FOR PARTS OF THE AREA. SOME LOCATIONS ACROSS THE REGION
TODAY HAD HEAT INDEX VALUES AROUND 100 DEGREES...SO WILL CONTINUE
WITH THIS APPROACH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 4, 4:25 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT SUN JUL 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
425 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING...ACROSS THE QUAD STATE. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER ISOLATED HIGH WIND GUSTS OR HEAVY RAIN COULD
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY...WHEN A
COLD FRONT IS EXPECTED TO MOVE THROUGH. THERE IS AT LEAST A SLIGHT
RISK THAT STORMS COULD BECOME SEVERE ALONG AND IN ADVANCE OF THE
FRONT.

ANOTHER CHANCE OF STORMS ENTERS THE FORECAST AGAIN LATE IN THE
WEEK...AND WILL BE PRIMARILY A HEAT OF THE DAY TYPE OF THUNDERSTORM
CHANCE FOR FRIDAY AND SATURDAY. AS A RESULT...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.

In the hours before

Special weather statement, Jul 4, 1:39 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CDT SUN JUL 4 2004

ILZ075-080-081-084-042100-
FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY IL-
139 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHERN ILLINOIS
THROUGH 700 PM CDT...

AT 140 PM CDT...A LINE OF THUNDERSTORMS...MOVING SOUTHEAST
BETWEEN 10 AND 15 MPH...CONTINUES INTO PARTS OF SOUTHWEST
ILLINOIS.

THESE STORMS HAVE RECENTLY PRODUCED NICKEL SIZE HAIL AS THEY MOVED
THROUGH NORTHWEST RANDOLPH COUNTY IN SOUTHWEST ILLINOIS.

THE LEADING EDGE OF LINE OF STORMS WILL MOVE INTO EXTREME
NORTHWEST PERRY COUNTY...EAST OF COULTERVILLE BY 145 PM CDT.
THE STORMS ARE THEN EXPECTED TO MOVE NEAR A LINE FROM DIX TO RICE
AT 220 PM...MOUNT VERNON...PINCKNEYVILLE AND CAMPBELL HILL LINE BY 3
PM...AND AN INA...SESSER AND VERGENNES LINE BY 4 PM.

THE ARRIVAL TIME OF THESE STORMS AT ANY ONE LOCATION MAY CHANGE...
SHOULD THE LINE OF THUNDERSTORMS BEGIN TO ACCELERATE.

DAMAGING WINDS AND HAIL...AS WELL AS TORRENTIAL RAINFALL WILL BE
POSSIBLE WITH THESE STORMS. ISOLATED RAINFALL AMOUNTS OF ONE TO
ONE AND ONE HALF INCHES AN HOUR MAY PRODUCE LOCALIZED FLOODING OF
LOW LYING AREAS...SMALL STREAMS AND CREEKS...AS WELL AS PONDING OF
WATER ON SECONDARY ROADS.

PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD PLAN TO SEEK
SHELTER INDOORS AS THE STORMS APPROACH YOUR AREA.  LOOSE OBJECTS
LEFT OUTDOORS MAY BE TOSSED AROUND BY THE STRONG WINDS. IN
ADDITION...TREE LIMBS...AS WELL AS SOME TREES MAY BE KNOCKED DOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO...FOR ANY FURTHER WEATHER UPDATES AND POSSIBLE WARNINGS FOR
THIS DANGEROUS WEATHER SITUATION.

SMITH
Special weather statement, Jul 4, 1:45 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT SUN JUL 4 2004

MOZ086-100-109-110-041900-
BOLLINGER MO-BUTLER MO-STODDARD MO-WAYNE MO-
145 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 548 CANCELED FOR PART OF SOUTHEAST
   MISSOURI...

THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI ARE NO LONGER UNDER
SEVERE THUNDERSTORM WATCH 548...

WAYNE...BUTLER...BOLLINGER AND STODDARD.
Special weather statement, Jul 4, 2:20 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN JUL 4 2004

KYZ008-009-011-012-042030-
CALLOWAY KY-LYON KY-MARSHALL KY-TRIGG KY-
220 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING THE LAND
BETWEEN THE LAKES AREA...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM...

AT 217 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE
NORTHEAST BETWEEN 25 AND 30 MPH ACROSS THE PURCHASE AREA AND THE LAND
BETWEEN THE LAKES REGION OF WEST KENTUCKY. PERSONS PARTICIPATING IN
OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE WATCHFUL FOR DANGEROUS
LIGHTNING AND THE POTENTIAL FOR DAMAGING WINDS AND HAIL. A FEW
LOCATIONS MAY ALSO SEE TORRENTIAL RAINFALL UP TO ONE AND ONE HALF
INCHES AN HOUR. IF A STORM APPROACHES YOUR AREA...SEEK SHELTER OR
SAFE HARBOR UNTIL THE STORM HAS MOVED WELL PAST YOUR LOCATION.
Special weather statement, Jul 4, 2:46 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT SUN JUL 4 2004

ILZ088-092-MOZ087-111-112-114-042010-
ALEXANDER IL-CAPE GIRARDEAU MO-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-
UNION IL-
246 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH 548 CANCELED FOR PART OF SOUTHEAST
MISSOURI AND THE SOUTHERN TIP OF ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER SEVERE THUNDERSTORM
WATCH 548...

IN SOUTHEAST MISSOURI...

CAPE GIRARDEAU...SCOTT...NEW MADRID AND MISSISSIPPI.

IN SOUTHERN ILLINOIS...

UNION AND ALEXANDER.
Special weather statement, Jul 4, 3:23 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN JUL 4 2004

KYZ017-022-042100-
CHRISTIAN KY-TODD KY-
323 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM...

A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS BETWEEN 40 AND
50 MPH...WILL MOVE NEAR THE TRIGG...CHRISTIAN COUNTY KENTUCKY LINE...
WEST OF A HAWKINS TO LAFAYETTE LINE BY 330 PM. THE STORMS WILL THEN
MOVE NEAR A CROFTON...HOPKINSVILLE...FORT CAMPBELL LINE BY 4 PM.

AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AN HOUR.

PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.

ILZ076>078-082-083-INZ081-085-042100-
EDWARDS IL-GIBSON IN-HAMILTON IL-POSEY IN-WABASH IL-WAYNE IL-
WHITE IL-
323 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...

AT 317 PM...A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 50 TO 55 MPH...STRETCHED FROM MOUNT ERIE TO CARMI
ILLINOIS. THE STORM SHOULD MOVE NEAR A MOUNT CARMEL ILLINOIS TO
POSEYVILLE INDIANA SHORT BEFORE 4 PM.

ANY GUSTS ASSOCIATED WITH THE STORMS WILL CAN LIKELY BE EXPECTED ONE
TO TWO MILES AHEAD OF THE ACTUAL STORMS.

AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AND ONE HALF AN HOUR. THIS MAY CAUSE LOCALIZED FLOODING IN LOW
LYING AREAS AND SOME SECONDARY ROADS.

PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.

SMITH
Special weather statement, Jul 4, 3:23 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR END TIME OF WATCH
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN JUL 4 2004

KYZ017-022-042100-
CHRISTIAN KY-TODD KY-
323 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM...

A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS BETWEEN 40 AND
50 MPH...WILL MOVE NEAR THE TRIGG...CHRISTIAN COUNTY KENTUCKY LINE...
WEST OF A HAWKINS TO LAFAYETTE LINE BY 330 PM. THE STORMS WILL THEN
MOVE NEAR A CROFTON...HOPKINSVILLE...FORT CAMPBELL LINE BY 4 PM.

AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AN HOUR.

PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.

ILZ076>078-082-083-INZ081-085-042100-
EDWARDS IL-GIBSON IN-HAMILTON IL-POSEY IN-WABASH IL-WAYNE IL-
WHITE IL-
323 PM CDT SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...

AT 317 PM...A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 50 TO 55 MPH...STRETCHED FROM MOUNT ERIE TO CARMI
ILLINOIS. THE STORM SHOULD MOVE NEAR A MOUNT CARMEL ILLINOIS TO
POSEYVILLE INDIANA SHORT BEFORE 4 PM.

ANY GUSTS ASSOCIATED WITH THE STORMS WILL CAN LIKELY BE EXPECTED ONE
TO TWO MILES AHEAD OF THE ACTUAL STORMS.

AS THESE STORMS MOVE EAST AROUND 35 MPH...THEY WILL PRODUCE FREQUENT
AND DANGEROUS LIGHTNING...AS WELL AS TORRENTIAL RAINFALL UP TO AN
INCH AND ONE HALF AN HOUR. THIS MAY CAUSE LOCALIZED FLOODING IN LOW
LYING AREAS AND SOME SECONDARY ROADS.

PERSONS PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER
INDOORS AS THESE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED ABOUT. IN ADDITION...TREE LIMBS AND SOME
TREES MAY BE DAMAGED BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
FOR WEATHER UPDATES AND POSSIBLE WARNINGS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:01 AM CDTSevere Thunderstorm WarningPAHRipley59 min
Jul 4, 11:20 AM CDTSevere Thunderstorm WarningPAHCarter40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.